Banach Journal of Mathematical Analysis

On the Aleksandrov-Rassias problem and the Hyers-Ulam-Rassias stability problem

Liyun Tan and Shuhuang Xiang

Full-text: Open access


Let $X$ and $Y$ be normed linear spaces. A mapping $T:X \rightarrow Y$ is called preserving the distance $r$ if for all $x,y$ of $X$ with $\|x-y\|_X=r$ then $\|T(x)-T(y)\|=r$. In this paper, we provide an overall account of the development of the Aleksandrov problem, the Aleksandrov-Rassias problem for mappings which preserve distances and details for the Hyers-Ulam-Rassias stability problem.

Article information

Banach J. Math. Anal., Volume 1, Number 1 (2007), 11-22.

First available in Project Euclid: 21 April 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 39B82: Stability, separation, extension, and related topics [See also 46A22]
Secondary: 44B20 46C05: Hilbert and pre-Hilbert spaces: geometry and topology (including spaces with semidefinite inner product)

isometry stability additive mapping conservative distance


Tan, Liyun; Xiang, Shuhuang. On the Aleksandrov-Rassias problem and the Hyers-Ulam-Rassias stability problem. Banach J. Math. Anal. 1 (2007), no. 1, 11--22. doi:10.15352/bjma/1240321551.

Export citation


  • A.D. Aleksandrov, Mapping of families of sets, Soviet Math. Dokl. 11 (1970), 116–120.
  • J.A. Baker, Isometries in normed spaces, Amer. Math. Monthly 78 (1971), 655–658.
  • F.S. Beckman and D.A. Quarles, On isometries of Euclidean spaces, Proc. Amer. Math. Soc. 4 (1953), 810–815.
  • W. Benz and H. Berens, A contribution to a theorem of Ulam–Mazur, Aequationes Math. 34 (1987), 61–63.
  • B. Bishop, Characterizing motions by unit distance invariance, Math. Mag. 46 (1973), 148–151.
  • D.G. Bourgain, Approximate isometries, Bull. Amer. Math. Soc. 52 (1946), 704–714.
  • R.C. Bourgin, Approximate isometries on finite dimensional Banach spaces, Trans. Amer. Math. Soc. 207 (1975), 309–328.
  • K. Ciesielski and Th.M. Rassias, On some properties of isometric mappings, Facta Univ. Ser. Math. Inform. 7 (1992), 107–115.
  • G. Ding, On extensions and approximations of isometric operators, Advanced in Mathematics (China), 32 (2003), 529–536.
  • G. Dolinar, Generalized stability of isometries, J. Math. Anal. Appl. 202 (2000), 39–56.
  • J.W. Fickett, Approximate isometries on bounded sets with an application to measure theory, Studia Math. 72 (1982), 37–46.
  • J. Gevirtz, Stability of isometries on Banach spaces, Proc. Amer. Math. Soc. 89 (1983), 633–636.
  • P.M. Gruber, Stability of isometries, Trans. Amer. Math. Soc. 245 (1978), 263–277.
  • D.H. Hyers, On the stability of the linear functional equation, Proc. Nat. Acad. Sci. USA 27 (1941), 222–224.
  • D.H. Hyers and S.M. Ulam, On approximate isometries, Bull. Amer. Math. Soc. 37 (1945), 288-292.
  • D.H. Hyers, G. Isac and Th.M. Rassias, Stability of Functional Equations in Several Variables, Birkhauser Verlag, 1998.
  • D.H. Hyers, G. Isac and Th.M. Rassias, Topics in Nonlinear Analysis and Applications, World Scientific Publ. Co., 1997.
  • D.H. Hyers and S.M. Mazur, On approximate isometries, Bull. Amer. Math. Soc. 51 (1945), 288–292.
  • D.H. Hyers and Th.M. Rassias, Approximate homomorphisms, Aequationes Math. 44 (1992), 125–153.
  • S.-M. Jung, On the Hyers–Ulam–Rassias stability of approximately additive mappings, J. Math. Anal. Appl. 204 (1996), 221–226.
  • S.-M. Jung and B. Kim, Stability of isometries on restricted domains, J. Korean Math. Soc. 37 (2000), 125–137.
  • S.M. Mazur and S.M. Ulam, Sur les transformations isométriques d'espaces vectoriels normś, C. R. Acad. Sci. Paris 194 (1932), 946–948.
  • B. Mielnik and Th.M. Rassias, On the Aleksandrov problem of conservative distances, Proc. Amer. Math. Soc. 116 (1992), 1115–1118.
  • P.S. Modenov and A.S. Parkhomenko, Geometric Transformations, Vol. 1, Academic Press, New York, 1965.
  • Th.M. Rassias, On the stability of the linear mapping in Banach spaces, Proc. Amer. Math. Soc. 72 (1978), 297–300.
  • Th.M. Rassias, Is a distance one preserving mapping between metric spaces always an isometry? Amer. Math. Monthly 90 (1983), 200.
  • Th.M. Rassias, Some remarks on isometric mappings, Facta Univ., Ser. Math. Inform. 2 (1987), 49–52.
  • Th.M. Rassias, On the stability of mappings, Rendiconti del Seminario Matematico e Fisico di Milano 58 (1988), 91–99.
  • Th.M. Rassias, The Stability of linear mappings and some problems on isometries, Proceedings of the International Conference on Mathematical Analysis and its Applications, Kuwait 1985, Pergamon Press, Oxford, 1988, pp. 175–184.
  • Th.M. Rassias, Mappings that preserve unit distance, Indian J. Math. 32 (1990), 275–278.
  • Th.M. Rassias, Remarks and Problems, Aequationes Math. 39 (1990), 304.
  • Th.M. Rassias, Properties of isometries and approximate isometries, Recent Progress in Inequalities, MIA, 325–345, Kluwer Academic Publishers, 1998.
  • Th.M. Rassias, Remarks and Problems, Aeq. Math. 56 (1998), 304–306.
  • Th.M. Rassias (ed.), Approximation Theory and Applications, Hadronic Press, Inc., Florida, 1998.
  • Th.M. Rassias, Properties of isometric mappings, J. Math. Anal. Appl. 235 (1997), 108–121.
  • Th.M. Rassias, On the stability of functional equations and a problem of Ulam, Acta Appl. Math. 61 (2000), 23–130.
  • Th.M. Rassias, On the A. D. Aleksandrov problem of conservative distances and the Mazur-Ulam theorem, Nonlinear Analysis–Theory, Method and Applications 47 (2001), 2597-2608.
  • Th.M. Rassias and P. Šemrl, On the Mazur-Ulam theorem and the Aleksandrov problem for unit distance preserving mapping, Proc. Amer. Math. Soc. 118 (1993), 919–925.
  • Th.M. Rassias and S. Xiang, On mappings with conservative distances and the Mazur-Ulam theorem, Publications of the Faculty of Electrical Engineering. Univ. Belgrade, Series: Mathematics 11 (2000), 1–8.
  • Th.M. Rassias and S. Xiang, On the stability of approximate isometries, Tamsui Oxford J. Math. Sciences, 18 (2002), 45-56.
  • L. Swain, Approximate isometries in bounded spaces, Proc. Amer. Math. Soc. 2 (1951), 727–729.
  • J. Tabor, On functions behaving like additive functions, Aequationes Math. 35 (1988), 164–185.
  • S.M. Ulam, A Collection of Mathematical Problems, Interscience, New York 1960.
  • R. Wang, Isometric approximations from uniformly smooth spaces into $\ell^\infty(\Gamma)$ type spaces, Acta Math. Sci. 9 (1989), 27–32.
  • S. Xiang, Mappings of conservative distances and Mazur-Ulam theorem, J. Math. Anal. Appl. 254 (2001), 262–274.
  • S. Xiang, On the Aleksandrov problem and Rassias problem for isometric mappings, Nonlinear Functional Analysis and Applications 6 (2001), 69-77.
  • S. Xiang and L. Tan, Some approximation problems of isometric operators in Frechet spaces, J. Math. Res. Exp. 22 (2002), 107–112.
  • S. Xiang, Small into isomorphisms on uniformly smooth spaces, J. Math. Anal. Appl. 290 (2004), 310–315.
  • D. Zhan, Isometric approximation from $2$-dim Banach space into $L_1(\Omega)$, Acta Math. Sci. 18 (1998), 184-191.